MAUDE Adverse Event Report: EDWARDS LIFESCIENCES EDWARDS EXPANDABLE INTRODUCER SHEATH; AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED

EDWARDS LIFESCIENCES EDWARDS EXPANDABLE INTRODUCER SHEATH; AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED
Model Number 916ESA
Medical Device Problem Code Difficult to Advance (2920)
Health Effect - Clinical Code Perforation of Vessels (2135)
Date of Event 08/18/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Investigation is still ongoing.
 
Event or Problem Description
As reported by the field clinical specialist (fcs), during a right transfemoral tavr procedure for a 23mm sapien 3 ultra valve, there was resistance while advancing the valve through the 14fr esheath.The devices were removed as a unit, and a 16fr esheath was used.There was still resistance at the same location while advancing the valve, but the team was able to push the valve through the 16f esheath.There was difficulty while crossing the annulus due to the root angle and bicuspid anatomy (this was a separate challenge from the sheath/advancing valve issue).The team lost wire position from the lv, and the valve was removed with the esheath.The esheath was exchanged for a 3rd time, and a new 23 sapien 3 ultra valve was opened and inserted through the 16fr esheath with no issue.The valve deployed with good result and the delivery system was removed.Upon removal of the third 16fr esheath, a vascular dissection/perforation and extravasation was revealed.The patient's blood pressure dropped significantly.An occlusion balloon was inserted to the aorta and inflated to control the bleeding and restore blood pressure.A vascular surgeon was called to repair via an endovascular stents, however, the surgeon was unable to seal the bleed and subsequently did a cutdown to repair the vessel.The patient was stable and doing well on a post op course.After debriefing with the physician team and remeasuring access on the ct, it was felt that the patient has very inelastic vessels.While they should have stretched to accommodate the valve advancement, for some reason they did not.The cts felt that the need to swap the esheath three times also contributed to the vessel being damaged.The patient's vessels were noted to be on the small range for a 14fr esheath with an minimal luminal diameter (mld) of 5.5mm with no calcification.
 
Additional Manufacturer Narrative
Correction to h6 based on additional information.The device was not returned to edwards lifesciences for evaluation, however, a device history record (dhr) review was done, and did not reveal any manufacturing nonconformance issues that would have contributed to the complaint event.A lot history review was performed and revealed no other complaints relating to the reported event were identified.During manufacturing, the device undergoes multiple 100% inspections.In addition, the work order underwent functional product verification testing on a sampling basis as a requirement for lot release.These inspections and tests during the manufacturing process support that it is unlikely that a non-conformance contributed to the reported complaint.The 3mensio imagery was provided by the facility and was reviewed.The following observations were noted: undersized vessel present.Edwards has provided the following guidelines or instructions to physicians in the instructions for use (ifu) and training materials: instructions for use, edwards esheath introducer set), device preparation manual, procedural training manual, and supplemental material.Based on this review, the labeling/ifu/training materials adequately provide warnings and instructions for use and contains the correct content regarding the reported event.A review of edwards lifesciences risk management documentation was performed for this case.The reported event is an anticipated risk of the transcatheter heart valve procedure, additional assessment of the failure mode is not required at this time.The complaint for difficulty advancing through esheath was unable to be confirmed due to no device imagery/device being provided.Due to unavailability of the device, engineering was unable to perform any visual, functional, or dimensional analysis.Therefore, a manufacturing nonconformances was unable to be determined.A review of manufacturing mitigations supports that the sheath has proper inspections in place to detect issues related to the complaint events.A review of ifu/training materials revealed no deficiencies.Per 3mensio imagery, the patient's access vessel was undersized for a 14f esheath.Per training manual, 'push force can vary due to angle of insertion, thv size, vessel diameter, tortuosity and degree of calcification'.Undersized vessels can reduce the vessel diameter and may create a constrained condition for sheath expansion.Additionally, the site noted that 'it was felt that the patient has very inelastic vessels.While they should have stretched to accommodate the valve advancement, for some reason they did not.' inelastic vessels can also restrict sheath expansion when the delivery system and crimped valve is pushed through the sheath, leading to the reported delivery insertion difficulty.As such, available information suggests that patient factors (undersized vessel, inelastic vessel) may have contributed to the complaint event.A product risk assessment was previously performed per management discretion to assess the risks associated with high push force of the sapien 3 ultra valve with the commander delivery system and esheath configuration.Complaint histories for all reported events are reviewed against trending control limits on a monthly basis, and any excursions above the control limits are assessed and documented as part of this monthly review.No corrective or preventative actions are required.

Brand Name
EDWARDS EXPANDABLE INTRODUCER SHEATH
Common Device Name
AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED
Manufacturer (Section D)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
MDR Report Key12472331
Report Number2015691-2021-05194
Device Sequence Number17347212
Product Code NPT
UDI-Device Identifier00690103193992
UDI-Public(01)00690103193992(17)221103(10)63569385
Combination Product (Y/N)N
Initial Reporter StateKS
Initial Reporter CountryUS
PMA/510(K) Number
P140031
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/29/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/03/2022
Device Model Number916ESA
Device Catalogue Number916ESA
Device Lot Number63569385
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 08/18/2021
Supplement Date Received by Manufacturer10/22/2021
Initial Report FDA Received Date09/15/2021
Supplement Report FDA Received Date10/29/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;